From the Journals

Dupilumab eases skin and GI symptoms of rare immunodeficiency syndrome


 

NEW YORK (Reuters) – Dupilumab appears to be effective not only for the skin inflammation but also the gastrointestinal symptoms related to STAT3 hyper-immunoglobulin E syndrome (STAT3-HIES), report clinicians from Taiwan.

“STAT3-HIES is a rare primary immunodeficiency syndrome characterized by elevated serum immunoglobulin E levels, eczema, recurrent skin and respiratory tract infections, and GI problems,” they explain in Pediatrics.

More than half of patients with STAT3-HIES suffer GI issues including gastroesophageal reflux disease, trouble swallowing, abdominal pain, gut dysmotility, bowel perforation, eosinophilic esophagitis, and diarrhea.

“Until now, there was no efficient treatment that could effectively manage all aspects of the syndrome,” Dr. Chun-Wei Lu with Chang Gung Memorial Hospital in Taoyuan and colleagues note.

In their paper, they describe a 21-year-old man who suffered from generalized eczematous dermatitis with refractory diarrhea since he was 2 years old. He was diagnosed with STAT3-HIES based on persistently high serum IgE levels, hypereosinophilia, and a relevant gene mutation.

Since childhood, he managed with empirical antibiotics combined with intravenous immunoglobulin (IVIg) therapy for any flare-ups, in addition to regular systemic methylprednisolone.

Although the number of the recurrent episodes slightly decreased after he began receiving systemic steroids with IVIg treatment, he still suffered from diarrhea more than five to six times daily.

Due to the patient’s refractory skin condition and intestinal complications, he was started on dupilumab (300 mg every three weeks) combined with IVIg therapy.

With dupilumab therapy, his generalized eczematous skin condition and folliculitis improved significantly and “most importantly,” his refractory diarrhea totally subsided, Dr. Lu and colleagues report.

They note that the optimal therapy for GI problems in STAT3-HIES remains unclear.

“To our knowledge, this is the first report regarding the successful treatment of STAT3-HIES with refractory atopic dermatitis and intestinal complications by dupilumab,” they write.

“The possible underlying mechanism might be related to restoration of the barrier function of GI epithelium after IL-4 was blocked and the subsequent microbiome modification due to the GI environment change after dupilumab use. A further investigation to determine the immune mechanism of STAT3-HIES after IL-4 blockage is needed,” they say.

The current case suggests that “dupilumab may not only work on the skin inflammation but also on the inflammation of systemic organs, including the GI system, of hyper-IgE-related disorders, such as asthma, allergic rhinitis, eosinophilic gastroenteritis, and hyper-IgE syndrome,” they add.

This research had no specific funding and the authors have declared no relevant conflicts of interest.

Reuters Health Information © 2021

Next Article: